Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 15, 2020, 6:17 PM CDT for 5 counties in Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2020, 6:17 PM CDT (23:17 UTC)
- Expired
- Jul 15, 2020, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Coles County, IL, Cumberland County, IL, Douglas County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:10 PM CDT | Tornado Watch | SPC | 7 hr |
| Jul 15, 6:12 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WUUS53 KILX 152317
SVRILX
ILC029-035-041-139-173-160000-
/O.NEW.KILX.SV.W.0101.200715T2317Z-200716T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
617 PM CDT Wed Jul 15 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Coles County in east central Illinois...
Southeastern Moultrie County in central Illinois...
Southeastern Shelby County in central Illinois...
Northwestern Cumberland County in east central Illinois...
South central Douglas County in east central Illinois...
* Until 700 PM CDT.
* At 616 PM CDT, a severe thunderstorm was located over Windsor, or
10 miles west of Mattoon, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Charleston, Mattoon, Arcola, Neoga, Windsor, Stewardson, Camargo,
Humboldt, Hindsboro, Lerna, Allenville, Cooks Mill, Rardin,
Janesville, Coles, Paradise, Hutton, Strasburg, Gays and Wolf Creek
State Park.
This includes Interstate 57 between mile markers 173 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for central
Illinois. A Tornado Watch also remains in effect until 1100 PM CDT
for east central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 8863 3947 8874 3980 8816 3947 8801
3938 8801
TIME...MOT...LOC 2316Z 240DEG 39KT 3942 8856
HAIL...0.75IN
WIND...70MPH
$$
372 follow-up statements
768
WWUS53 KILX 152339
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
639 PM CDT Wed Jul 15 2020
ILC139-173-152348-
/O.CAN.KILX.SV.W.0101.000000T0000Z-200716T0000Z/
Moultrie-Shelby-
639 PM CDT Wed Jul 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOULTRIE AND
SOUTHEASTERN SHELBY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Illinois.
LAT...LON 3928 8847 3962 8847 3980 8816 3947 8801
3938 8801
TIME...MOT...LOC 2338Z 240DEG 39KT 3954 8828
$$
ILC029-035-041-160000-
/O.CON.KILX.SV.W.0101.000000T0000Z-200716T0000Z/
Coles-Cumberland-Douglas-
639 PM CDT Wed Jul 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR COLES...NORTHWESTERN CUMBERLAND AND SOUTH CENTRAL DOUGLAS
COUNTIES...
At 638 PM CDT, a severe thunderstorm was located near Humboldt, or
near Mattoon, moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Charleston, Mattoon, Arcola, Neoga, Camargo, Humboldt, Hindsboro,
Lerna, Janesville, Cooks Mill, Rardin, Coles, Paradise, Hutton, Etna,
Fairgrange, Fox Ridge State Park, Bushton, Coles County Airport and
Trilla.
This includes Interstate 57 between mile markers 173 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for east central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3928 8847 3962 8847 3980 8816 3947 8801
3938 8801
TIME...MOT...LOC 2338Z 240DEG 39KT 3954 8828
HAIL...<.75IN
WIND...70MPH
$$
37476
WWUS53 KILX 152357
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
657 PM CDT Wed Jul 15 2020
ILC029-035-041-160004-
/O.EXP.KILX.SV.W.0101.000000T0000Z-200716T0000Z/
Coles-Cumberland-Douglas-
657 PM CDT Wed Jul 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR COLES...NORTHWESTERN
CUMBERLAND AND SOUTH CENTRAL DOUGLAS COUNTIES WILL EXPIRE AT 700 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Illinois.
LAT...LON 3928 8847 3962 8847 3980 8816 3947 8801
3938 8801
TIME...MOT...LOC 2354Z 240DEG 39KT 3962 8811
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:18 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 15, 4:18 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 418 PM CDT Wed Jul 15 2020 .SYNOPSIS... Issued at 418 PM CDT Wed Jul 15 2020 Expect thunderstorm activity to increase especially from the Illinois River valley to I-55 corridor then sweep eastward this evening. Some storms may be severe, with damaging wind gusts, hail, and a threat for an isolated tornado or two in the region. Chances for showers and thunderstorms will be generally low Thursday into the weekend, however some isolated storms will be possible. Temperatures will increase toward the weekend. && .SHORT TERM...(This evening through Thursday) ISSUED AT 418 PM CDT Wed Jul 15 2020 An upper level shortwave and approaching frontal zone are expected to organize scattered thunderstorms into a linear convective system around the Illinois River Valley to I-55 corridor late this afternoon, which should subsequently sweep eastward through eastern IL this evening. A wedge of strong MLCAPE to 2500 J/KG, effective bulk shear to 40 kts, and effective storm relative helicity to around 200 indicate supercellular structures and tornadic potential in this area with a few tornados possible, then the threat should transition to a more widespread strong wind potential with a few brief tornadic spinups possible in eastern IL this evening. A tornado watch is in effect for much of central IL until 9 pm. Conditions should stabilize somewhat as the system moves east of I-57 after sunset, but the potential for a downstream watch will be monitored. Convective allowing models show this system moving east of the Indiana state line shortly after midnight. With low level moisture lingering, expecting lingering low level stratus continuing through the night, although enough wind should follow the front that dense fog is not expected, but some minor thin fog/haze possible. High pressure drifts over the area Thursday, which should bring clearing skies, although some lingering isolated showers/thunderstorms could remain near I-70 southward. Highs should be in the mid 80s with the cold front pushed south of central IL. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 418 PM CDT Wed Jul 15 2020 Surface high pressure should shift east of the area by Friday allowing temperatures to begin to climb as southerly flow returns. This should bring a warming trend from highs around 90 Friday to mid 90s across the area by Sunday, along with heat index values in the mid 90s Friday, to around 105 Saturday and Sunday. Another cold front settling down from the north Sunday night could bring the next organized chance for thunderstorms, and a bit of minor relief from the heat as it stalls out over central IL early next week. Highs around 90 expected Monday through Wednesday, with heat index below 100 again. Chances for thunderstorms will continue in this pattern. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 145 PM CDT Wed Jul 15 2020 Scattered thunderstorms, some strong to severe, will continue west of KSPI-KBMI through 21Z, then likely organize into a line of thunderstorms sweeping eastward through the central IL terminals 21Z-04Z. Primarily VFR conditions expected until 02-04Z, although isold MVFR cigs/vsby with TSRA. Strong gusty and variable winds possible with TSRA as high as 50 kts. After 02-04Z, cigs decreasing to MVFR and potential IFR. Winds SE around 10 kts, becoming NW overnight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...37 SHORT TERM...37 LONG TERM...37 AVIATION...37
Hazardous weather outlook, Jul 15, 3:05 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 305 PM CDT Wed Jul 15 2020 ILZ040>042-047>054-061-066-162015- Cass-Christian-Effingham-Logan-Macon-Mason-Menard-Morgan-Moultrie- Sangamon-Schuyler-Scott-Shelby- 305 PM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... There is an enhanced risk for severe thunderstorms this afternoon and evening. Scattered thunderstorms will continue to develop this afternoon and eventually congeal into a line as it moves across central Illinois. While damaging winds will be primary hazard, large hail, an isolated tornado or two, and flash flooding are all possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Additional periods of scattered thunderstorms are possible Friday through Tuesday. At this time, the severe threat remains uncertain. Afternoon heat indices to around or in excess of 100 degrees are possible Friday through Tuesday, highest over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ027>031-036>038-043>046-055>057-062-063-067-068-071>073-162015- Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas- Edgar-Fulton-Jasper-Knox-Lawrence-Marshall-McLean-Peoria-Piatt- Richland-Stark-Tazewell-Vermilion-Woodford- 305 PM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... There is a slight risk for severe thunderstorms this afternoon and evening. Scattered thunderstorms will continue to develop this afternoon and eventually congeal into a line as it moves across central Illinois. While damaging winds will be primary hazard, large hail, an isolated tornado, and flash flooding are all possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Additional periods of scattered thunderstorms are possible Friday through Tuesday. At this time, the severe threat remains uncertain. Afternoon heat indices to around or in excess of 100 degrees are possible Friday through Tuesday, highest over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Erwin/Auten
In the hours before
Local storm report, Jul 15, 4:43 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TORNADO 2 ESE GRIDLEY 40.73N 88.85W
07/15/2020 MCLEAN IL TRAINED SPOTTER
CORRECTED FOR TIME AND LOCATION
&&
ROBERSONLocal storm report, Jul 15, 4:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
454 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN PEORIA INTERNATIONAL AI 40.67N 89.68W
07/15/2020 M1.92 INCH PEORIA IL ASOS
PRECIP SINCE 12PM
&&
ROBERSONSpecial weather statement, Jul 15, 5:07 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Lincoln IL 507 PM CDT Wed Jul 15 2020 ILZ031-037-038-152300- Tazewell-Woodford-McLean- 507 PM CDT Wed Jul 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WOODFORD... SOUTHEASTERN TAZEWELL AND WEST CENTRAL MCLEAN COUNTIES UNTIL 600 PM CDT... At 507 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Tremont to near Delavan. Movement was northeast at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Bloomington, Morton, Tremont, Mackinaw, Delavan, Minier, Danvers, Hopedale, Goodfield, Deer Creek, Stanford, Carlock, Dillon, Congerville and Shirley. This includes the following highways... Interstate 155 between mile markers 13 and 28. Interstate 55 between mile markers 154 and 155. Interstate 74 between mile markers 107 and 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for central Illinois. LAT...LON 4070 8922 4041 8902 4033 8953 4050 8961 TIME...MOT...LOC 2207Z 245DEG 26KT 4048 8955 4037 8950 Shimon
Local storm report, Jul 15, 5:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
515 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HEAVY RAIN 3 N PEORIA 40.79N 89.61W
07/15/2020 M4.65 INCH PEORIA IL TRAINED SPOTTER
RAIN SINCE 1PM
&&
ROBERSONLocal storm report, Jul 15, 5:16 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM FLASH FLOOD PEKIN 40.57N 89.63W
07/15/2020 TAZEWELL IL BROADCAST MEDIA
1.5-2 INCHES, SEVERAL ROADS FLOODED
0315 PM FLOOD GERMANTOWN HILLS 40.77N 89.47W
07/15/2020 WOODFORD IL EMERGENCY MNGR
PONDED ON SOME ROADS
0315 PM HEAVY RAIN GERMANTOWN HILLS 40.77N 89.47W
07/15/2020 M1.75 INCH WOODFORD IL EMERGENCY MNGR
30 MIN TOTAL
0318 PM HEAVY RAIN 4 SW PEORIA 40.70N 89.66W
07/15/2020 M2.58 INCH PEORIA IL TRAINED SPOTTER
0320 PM HEAVY RAIN CREVE COEUR 40.64N 89.60W
07/15/2020 M2.30 INCH TAZEWELL IL COCORAHS
ACCUMULATION OVER THE LAST 90 MINUTES
0330 PM FUNNEL CLOUD 2 W KAPPA 40.67N 89.05W
07/15/2020 WOODFORD IL STORM CHASER
LOCATION ESTIMATED FROM RADAR
0400 PM HEAVY RAIN EUREKA 40.72N 89.28W
07/15/2020 M2.80 INCH WOODFORD IL TRAINED SPOTTER
RAIN SINCE 2PM
0400 PM HEAVY RAIN PEORIA INTERNATIONAL AI 40.67N 89.68W
07/15/2020 M1.92 INCH PEORIA IL ASOS
PRECIP SINCE 12PM
0404 PM TORNADO 2 ESE GRIDLEY 40.73N 88.85W
07/15/2020 MCLEAN IL TRAINED SPOTTER
CORRECTED FOR TIME AND LOCATION
0514 PM HEAVY RAIN 3 N PEORIA 40.79N 89.61W
07/15/2020 M4.65 INCH PEORIA IL TRAINED SPOTTER
RAIN SINCE 1PM
&&
ROBERSONLocal storm report, Jul 15, 5:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
521 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
07/15/2020 M2.00 INCH PEORIA IL TRAINED SPOTTER
&&
ROBERSONThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 10:35 AM CDT | Special Weather Statement | ILX | Schuyler | 40 min |
| Jul 15, 11:37 AM CDT | Special Weather Statement | ILX | Fulton, Schuyler | 38 min |
| Jul 15, 12:13 PM CDT | Special Weather Statement | ILX | Fulton | 47 min |
| Jul 15, 12:49 PM CDT | Special Weather Statement | ILX | Tazewell | 41 min |
| Jul 15, 12:51 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell | 54 min |
| Jul 15, 1:00 PM CDT | Special Weather Statement | ILX | Fulton | 60 min |
| Jul 15, 1:41 PM CDT | Tornado Warning | ILX | Tazewell | 34 min |
| Jul 15, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Peoria, Tazewell, Woodford | 60 min |
| Jul 15, 2:30 PM CDT | Flash Flood Warning | ILX | Peoria, Tazewell | 3 hr |
| Jul 15, 3:12 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 48 min |
| Jul 15, 3:15 PM CDT | Flash Flood Warning | ILX | Tazewell, Woodford | 4 hr |
| Jul 15, 3:55 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 35 min |
| Jul 15, 4:07 PM CDT | Tornado Warning | ILX | McLean | 8 min |
| Jul 15, 4:11 PM CDT | Flash Flood Warning | ILX | Woodford | 4 hr |
| Jul 15, 4:16 PM CDT | Tornado Warning | ILX | McLean | 29 min |
| Jul 15, 5:07 PM CDT | Special Weather Statement | ILX | Tazewell | 53 min |
| Jul 15, 5:17 PM CDT | Flash Flood Warning | ILX | Fulton, Mason, Peoria, Tazewell | 5 hr |
| Jul 15, 5:26 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 28 min |
| Jul 15, 5:40 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 50 min |
| Jul 15, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 37 min |
| Jul 15, 6:19 PM CDT | Flash Flood Warning | ILX | Logan, McLean, Tazewell, Woodford | 4 hr |
| Jul 15, 6:25 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 50 min |
| Jul 15, 6:31 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Cumberland, Effingham, Shelby | 44 min |
| Jul 15, 6:36 PM CDT | Tornado Warning | ILX | McLean | 39 min |
| Jul 15, 6:52 PM CDT | Flash Flood Warning | ILX | McLean, Peoria, Tazewell, Woodford | 7 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.